Hail, Dubuque
- When
- June 15, 5:26 PM CST
- Where
- Dubuque County, 0.51 mi E of New Vienna
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.550, -91.110
An area of low pressure moved from eastern Iowa into the lower Great Lakes region during the evening of June 15. This surface low helped produced some scattered showers and thunderstorms across portions of northeast Iowa and northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An area of low pressure moved from eastern Iowa into the lower Great Lakes region during the evening of June 15. This surface low helped produced some scattered showers and thunderstorms across portions of northeast Iowa and northwest Illinois. Two of the storms were severe, which produced hail up to the size of a quarter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 2:27 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 327 PM CDT WED JUN 15 2011 .SYNOPSIS... UPPER TROUGH THAT HAS BROUGHT 8 TO 10 INCHES OF RAIN TO PORTIONS OF THE DVN CWA THE PAST COUPLE OF DAYS WAS MOVING SLOWLY EASTWARD ACROSS THE REGION. THE CENTER OF THE CLOSED LOW WAS LOCATED NEAR FARGO ND WITH A SURFACE LOW IN NORTHEAST IA. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE LOCATED IN NORTHEAST IOWA AND NORTHWEST ILLINOIS. CURRENT TEMPERATURES WERE IN THE MID 60S TO LOWER 70S ACROSS THE CWA. ..HAASE.. && .SHORT TERM...TONIGHT AND THURSDAY... FORECAST FOCUS ON A QUIETER PERIOD BUT ONLY BRIEFLY. TONIGHT...UPPER TROUGH SHEARS OUT AND SWINGS OFF TO THE EAST OF OUR AREA WHILE WEAK SURFACE RIDGE MOVES IN FROM THE WEST. ANY LINGERING SHOWERS OR ISOLATED STORMS SHOULD DIMINISH BY EARLY THIS EVENING. SKIES SHOULD THEN CLEAR OVERNIGHT AS SOMEWHAT DRIER AIR INVADES THE CWA FROM THE WEST. THE EXCEPTION IS OUR NW IL COUNTIES WHERE MORE CLOUDS AND A COUPLE OF SHOWERS COULD STILL OCCUR OVERNIGHT. THIS DUE TO THAT AREA CLOSE TO THE GREAT LAKES TROUGH AND SHORT WAVES SWINGING AROUND THE LOW. EXPECT MIN TEMPERATURES IN THE 50S AND DUE TO THE SATURATED GROUND WILL CONTINUE TO MENTION PATCHY FOG. IF THE WINDS CAN DECOUPLE MORE THAN CURRENT THINKING THEN THERE MAY BE SOME LOCAL DENSE FOG. THURSDAY...WITH UPPER TROUGH FILLING AND MOVING TO THE EASTERN GREAT LAKES...AND STORM SYSTEM ORGANIZING IN THE WESTERN HIGH PLAINS...THE DVN CWA WILL BE IN AN AREA OF WEAK RIDGING. SO BELIEVE WE WILL HAVE A MAINLY DRY DAY WITH PLENTY OF SUNSHINE IN MOST OF THE CWA. OUR NW IL COUNTIES WILL STILL BE CLOSE ENOUGH TO THE GREAT LAKES TROUGH TO LINGER SOME CLOUDS THERE. AN ISOLATED SHOWER IS POSSIBLE BUT WILL NOT MENTION AT THIS TIME. THE REAL ACTION WON/T BE FAR AWAY AS OPERATIONAL MODELS SUGGEST RAPID DEVELOPMENT OF THUNDERSTORMS FROM NEB TO NORTHERN MO ON THE EDGE OF A STRONG CAP BY LATE AFTERNOON. THIS OCCURRING AS LOW PRESSURE DEEPENS ALONG THE CO/KS BORDER AND LOW LEVEL JET STRENGTHENS. MID/HIGH CLOUDS SHOULD BE ON THE INCREASE BY LATE AFTERNOON AS LOW LEVEL WARM ADVECTION BEGINS TO KICK IN. WARMER ON THURSDAY WITH MAX TEMPS MAINLY IN THE LOWER 80S. ..HAASE.. .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY... PATTERN FOR MUCH OF THE EXTENDED WILL FEATURE BROAD TROUGHING OVER THE WESTERN CONUS WITH RIDGING FROM THE GREAT LAKES TO THE DEEP SOUTH. SEVERAL WAVES OF ENERGY WILL DROP DOWN INTO THE TROUGH AND EJECT OUT ACROSS THE PLAINS AND MIDWEST THROUGH THE PERIOD. THIS COUPLED WITH MAIN UPPER JET AXIS AND LOW TO MID LEVEL BAROCLINIC ZONE IN VICINITY... AND FRONTAL ZONE WAVERING NEARBY ALL SUPPORT VERY ACTIVE WX FOR MUCH OF THE EXTENDED. AS RESULT... WILL HAVE TO CARRY CHC POPS FOR MOST OF THE PERIOD. INITIALLY IT LOOKS AS THOUGH THE SOUTHERN 1/2 OF CWA WILL BE MOST FAVORED FOR PCPN GIVEN CLOSER PROXIMITY TO THE ABOVE MENTIONED FEATURES. THIS IS NOT GOOD NEWS WITH ONGOING FLOODING ACROSS THE SOUTHERN COUNTIES. ANY ADDITIONAL HEAVY RAIN WILL ONLY AGGRAVATE OR CREATE NEW PROBLEMS. IF THERE IS A LITTLE BIT OF GOOD NEWS IS THAT IT APPEARS AT LEAST INITIALLY THAT THE HEAVIEST RAINS WILL BE FURTHER SOUTHWEST WHERE BETTER LOW LEVEL JET AND MOISTURE ADVECTION AIMED. THUS...MAINLY LIGHT WITH SOME LOCALLY MODERATE AMOUNTS POSSIBLE INTO FRI ACROSS THE SOUTH. FRI NIGHT THOUGH INCREASING CONCERNS FOR ANOTHER MCS PROPAGATING INTO THE CWA... WITH MUCH DEEPER MOISTURE FOR WIDESPREAD MOD/HVY RAIN. LIMITED SVR THREAT SUGGESTED ATTIM DUE TO TIMING /LATE EVE AND OVERNIGHT/. LATER IN THE WEEKEND AND EARLY NEXT WEEK SOME OF THE MODELS CONTINUE TO SUGGEST A NORTHWARD SHIFT TO THE FRONTAL ZONE AND ATTENDANT HEAVY RAIN THREAT... AS MID/UPPER LEVEL RIDGE AMPLIFIES AHEAD OF DIGGING WESTERN ENERGY. LOW CONFIDENCE ON THIS OCCURRING AND SO CONTINUED PREVIOUS THEME OF STAYING A LITLE CONSERVATIVE ON TEMPS THROUGHOUT... ESPECIALLY HIGHS. IF THE FRONT CAN MOVE NORTH THEN WILL BE ABLE TO SHIFT HEAVY RAIN THREAT INTO AREAS THAT CAN TAKE SOME RAIN. THIS WOULD ALSO COME AT THE EXPENSE OF INCREASING HUMIDITY AND HEAT. ..05.. && .AVIATION... OCNL MVFR CIGS IN -SHRA/ISOLD TSRA REMAINDER OF THE AFTERNOON INTO EARLY THIS EVENING THEN VFR CONDS OVERNIGHT. VFR CONDS EXPECTED TO CONTINUE ON THURSDAY WITH WEAK HIGH PRESSURE OVER THE AREA. SOUTHWEST TO WEST WINDS 10 TO 20 KNOTS REMAINDER OF THIS AFTERNOON. WEST WINDS LESS THAN 10 KNOTS TONIGHT THEN WEST 10 TO 15 KNOTS ON THURSDAY. ..HAASE.. && .HYDROLOGY... NO ADDITIONAL QPF IS EXPECTED NEXT 12-18+ HRS OVER FLOOD RAVAGED AND SOAKED SOUTHEAST IA...WEST CENTRAL IL AND NORTHEAST MO. THUS... MAINLY NOW JUST TRACKING ROUTED WATER FROM RECENT HEAVY RAINFALL. FOX RIVER AT WAYLAND CRESTED EARLIER THIS MORNING AT RECORD LEVEL OF AROUND 23 FEET AND HAS SINCE BEEN GRADUALLY FALLING. THIS TREND IS LIKELY TO CONTINUE IN SHORT TERM. RIVER LEVELS HAVE FALLEN SOME ON THE DES MOINES RIVER BASIN... WITH ST FRANCISVILLE STILL IN MAJOR FLOODING CATEGORY. MAJOR FLOODING IS ALSO NOW EXPECTED ON THE LA MOINE RIVER AT COLMAR AND ON THE MISSISSIPPI RIVER AT KEOKUK IN THE NEXT 12 HRS. ELSEWHERE... MINOR TO MODERATE FLOODING CONTINUES ON PORTIONS OF THE DES MOINES... SKUNK... IOWA... ENGLISH AND LOWER PORTIONS OF THE MISSISSIPPI RIVER. MORE RAIN IS ON THE WAY TOMORROW NIGHT INTO FRIDAY BUT THE HEAVIEST IS LOOKING TO STAY SOUTH OF THESE AREAS AND SO MAINLY LIGHT TO LOCALLY MODERATE QPF AMOUNTS WHICH SHOULD NOT HAVE MUCH OF IMPACT ON RIVER LEVELS. WILL NEED TO WATCH CLOSELY FRIDAY NIGHT AS SUGGESTION OF ANOTHER COMPLEX OF STORMS MOVING THROUGH... AND WITH MUCH DEEPER MOISTURE COULD SEE WIDESPREAD MOD/HVY RAINS WHICH WOULD AGGRAVATE OR CREATE NEW FLOODING PROBLEMS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 154 PM CDT WED JUN 15 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 154 PM CDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS IN NORTHEAST IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON MAY CAUSE BRIEF HEAVY RAIN AND LIGHTNING. RUNOFF FROM HEAVY RAINS LAST NIGHT WILL CONTINUE TO CAUSE LOCALIZED FLOODING THIS AFTERNOON IN PORTIONS OF SOUTHEAST IOWA...WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF THE OUTLOOK AREA FROM LATE THURSDAY NIGHT...THROUGH SUNDAY. IT IS TOO SOON TO DETERMINE THE PROBABILITY FOR SEVERE STORMS DURING THIS PERIOD. BUT MORE OCCURRENCES OF POTENTIALLY HEAVY RAINFALL WILL AGGRAVATE ANY ONGOING RIVER FLOODING SITUATIONS...OR CREATE NEW ONES. FLASH FLOODING WILL ALSO BE A CONCERN THROUGH THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HEAVY RAIN FREEPORT 42.29N 89.63W
06/15/2011 M1.20 INCH STEPHENSON IL TRAINED SPOTTER
RAINFALL OF 1.20 INCHES IN THE PAST HOUR.
&&
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
100 PM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HEAVY RAIN VINTON 42.16N 92.03W
06/15/2011 M1.08 INCH BENTON IA TRAINED SPOTTER
DAILY RAINFALL SO FAR
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
06/15/2011 M1.70 INCH LINN IA TRAINED SPOTTER
SINCE 11 PM LAST EVENING
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HEAVY RAIN 5 E CEDAR RAPIDS 41.97N 91.58W
06/15/2011 M1.10 INCH LINN IA TRAINED SPOTTER
SINCE 7 AM TODAY.
&&
ERVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT WED JUN 15 2011
IAZ040>042-052>054-ILZ001-152345-
BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JO DAVIESS-JONES-LINN-
551 PM CDT WED JUN 15 2011
...FAST MOVING STORMS WITH SMALL HAIL...
AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTHERN BUCHANAN AND NORTHERN DELAWARE
COUNTIES...MOVING EAST AT 35 MPH. ANOTHER STORM WAS MOVING EAST
THROUGH SOUTHERN DELAWARE COUNTY.
* THE THUNDERSTORM WILL BE NEAR...
GREELEY AROUND 605 PM CDT...
COLESBURG AROUND 620 PM CDT...
NEW VIENNA AND LUXEMBURG AROUND 630 PM CDT...
HOLY CROSS AROUND 640 PM CDT...
BANKSTON AROUND 645 PM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...ARE EXPECTED WITH THIS
STORM.
LAT...LON 4265 9072 4251 9063 4251 9053 4221 9057
4227 9171 4265 9188 4265 9091 4268 9088
TIME...MOT...LOC 2250Z 270DEG 27KT 4257 9150
ERVINThe Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
7 hail. Local standard time, as filed.
Quarter sized hail fell in Peosta, IA at 655 pm CDT June 15.
Quarter sized hail fell in Delmar, IA at 718 pm CDT June 15.
Quarter sized hail continued to fall in Delmar, IA at 721 pm CDT June 15. In addition, heavy rains produced some minor street flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318547, 318548, 318549, 318550, 318551, 318552, 318553.